Alert archive / Minnesota / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 16, 2006, 10:41 PM CDT for Marshall County, Minnesota. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2006, 10:41 PM CDT (03:41 UTC)
- Expired
- Aug 17, 2006, 10:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 11:00 PM CDT | FLASH FLOOD | Argyle, MN | EXTENSIVE STREET FLOODING OCCURRED IN ARGYLE AFTER NEARLY 6 INCHES OF RAIN FELL IN LESS THAN 3 HOURS. WATER FLOWED TO A DEPTH OF UP TO 2 FEET IN SOME STREETS AND PORTIONS OF U.S. HWY 75 WERE TEMPORARILY BLOCKED. DITCHES AND FIELDS WERE FLOODED IN THE SURROUNDI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 170347 FFWFGF MNC089-171500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1041 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA * UNTIL 1000 AM CDT THURSDAY * AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF ARGYLE TO 4 MILES SOUTH OF OLD MILL STATE PARK. THESE STORMS WERE NEARLY STATIONARY AS THEY CONTINUE TO DEVELOP OVER THE SAME AREA. * SOME LOCATIONS IN THE WARNING INCLUDE ARGYLE...OLD MILL STATE PARK AND NEWFOLDEN. RADAR ESTIMATES THAT 2 TO 5 INCHES OF RAIN HAS FALLEN FROM NEAR BIG WOODS EAST TO THE NEWFOLDEN AREA. THUNDERSTORMS OVERNIGHT WILL PRODUCE ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES. RAPID RISES ON THE MIDDLE RIVER AND SNAKE RIVER ARE LIKELY...SO SEEK SHELTER IF YOU ARE NEAR THESE RIVERS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631 $$ DK/JK
2 follow-up statements
000 WGUS73 KFGF 170831 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 330 AM CDT THU AUG 17 2006 MNC089-171500- MARSHALL MN- 330 AM CDT THU AUG 17 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR CENTRAL MARSHALL COUNTY... AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN GAUGES INDICATE 3 TO 6 INCHES OF RAIN HAVE FALLEN FROM NEAR BIG WOODS EAST TO THE NEWFOLDEN AREA. THIS AREA INCLUDES ARGYLE AND OLD MILL STATE PARK. ALTHOUGH THE HEAVY RAINFALL HAS ENDED...THE THREAT FROM FLASH FLOODING WILL CONTINUE THROUGH THE MORNING HOURS UNTIL THE WATER RECEDES. IN ADDITION...RAPID RISES ON THE MIDDLE RIVER AND SNAKE RIVER ARE OCCURRING. RIVER STAGES HAVE RISEN 2 TO 4 FEET AND CONTINUE TO RISE. THESE RIVERS MAY RISE AN ADDITIONAL 1 TO 2 FEET. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND. LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631 $$ TG
000 WGUS73 KFGF 171446 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 944 AM CDT THU AUG 17 2006 MNC089-171454- MARSHALL MN- 944 AM CDT THU AUG 17 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MARSHALL COUNTY... AT 944 AM CDT...THE HEAVY RAIN IN CENTRAL MARSHALL COUNTY HAS MOVED OUT OF THE COUNTY. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT SO THE WARNING HAS BEEN CANCELLED. HOWEVER...PERSONS SHOULD WATCH FOR STANDING WATER ON SECONDARY ROADS AND AVOID RIVER AREAS IN THE NEAR TERM. LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631 $$ BH/KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:24 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 16, 9:24 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 924 PM CDT WED AUG 16 2006 .UPDATE...SOME COUNTIES WERE CLEARED FROM THE SEVERE TSTM WATCH BUT HAVE KEPT MOST TO KEEP ON SAFE SIDE. LOW LEVEL JET REMAINS AT 30-35 KNOTS AND CAPABLE OF REGENERATING STRONGER STORMS BUT APPEARS UNLIKELY. MAY DROP THE REMAINING WATCH NEXT HOUR. THE SURFACE TROUGH IS STUBBORNLY REMAINING WEST WITH WEAK SOUTHERLY FLOW THROUGH DVL AND JMS. THINK IT MIGHT GET A BIT OF A SHOVE SOUTHEAST AFTER THE CENTRAL SD SHORTWAVE (AS VIEWED ON WATER VAPOR LOOP) MOVES BY. BUT EXTRAPOLATION OF THE SHORTWAVE DOESN/T MOVE TO FFM UNTIL 10Z SO WILL SLOW DOWN INITIAL NORTHERLY FLOW FOR MOST OF THE REGION. ONCE IT DOES THE 850 MB TROUGH WILL OPEN MORE TO A PROGRESSIVE WAVE AND REDUCE THE PRECIPITABLE WATER BRIEFLY THU MORNING. BUT RETURN FLOW WILL PUSH IT BACK ABOVE 1.5 INCHES ACROSS THE SOUTH...MAKING HEAVY RAIN STILL A POSSIBILITY THU NIGHT. && .PREV DISCUSSION... (ISSUED 251 PM CDT WED AUG 16 2006) SHORT TERM (THRU SAT)...MODELS HAVING A TOUGH TIME RESOLVING SFC FEATURES AND PLACEMENTS OVER THE NEXT COUPLE OF DAYS. STAYING WITH CONTINUITY AT THIS POINT LOOKS TO BE THE PRUDENT CHOICE UNTIL MORE CLARITY CAN BE ATTAINED. LOW PRESSURE SITUATED NEAR KMBG WITH AN INVERTED TROUGH EXTENDING TO THE NE WILL SLOWLY TILT TO THE NE TONITE. ONE SHORTWAVE TRAVERSING THRU N CENTRAL ND ATTM HAS FIRED OFF A FEW STORMS ALONG THE EDGE OF THE CAP DENOTED BY THE 9C ISOTHERM AT H7. AS CLOUD DEBRIS CONTINUES TO WANE THIS EVENING AND ANOTHER SHORTWAVE APPROACHES FROM WY...MORE STORMS SHOULD FIRE ALONG THE BOUNDARY. ANY CONVECTION THAT DOES FIRE SHOULD WEAKEN WITH THE LOSS OF DAYTIME HEATING AS THE ATMOSPHERE STABILIZES WITHOUT THE PRESENCE OF A LLJ. MODEL SOLUTIONS DIVERGE ON THURS WITH THE PLACEMENT AND INTENSITY OF THE LOW IN SD AND ASSOCIATED FRONTS. THE GFS IS PREFERRED DUE TO ITS TRACK RECORD OF LATE AND INITIALIZATION AT 12Z. THERE WILL BE AN E-W ORIENTED BOUNDARY ACROSS CENTRAL ND INTO NRN MN WHERE STORMS COULD FIRE AT PRETTY MUCH ANYTIME DURING THE DAY. BOTH THE NAM AND GFS AGREE THAT THURS NITE INTO FRI WILL BE THE PRIME TIME FOR MORE WIDESPREAD CONVECTIVE DEVELOPMENT AND THE BEST SETUP FOR SEVERE WX. AS A MORE POTENT SHORTWAVE COMBINES WITH A COUPLED JET STRUCTURE MOVING OVERHEAD...ONE OR MORE MCSS MAY FORM IN SOUTH CENTRAL ND AND MOVE EAST. VERTICAL SHEAR PROFILES EXCEED 50KTS WITH INSTABILITY PARAMETERS MORE THAN ADEQUATE FOR STORMS TO PRODUCE HAIL AND DAMAGING WINDS. ONE FACTOR THAT MAY LIMIT THE SEVERE POTENTIAL IS THE K INDEX. THIS IS INDICATIVE OF HEAVY RAIN POTENTIAL WITH VALUES CLOSE TO 50. PRECIPITABLE WATER VALUES ALSO RISE TO NEAR 2 INCHES HINTING THAT ANY STORMS MAY BE EFFICIENT RAIN PRODUCERS LEADING TO LOCALIZED FLASH FLOODING CONCERNS. HIGH PRESSURE NOSES IN FROM THE NORTH LATE FRIDAY INTO SAT. THE NAM AND GFS DISAGREE MIGHTILY ON THE PLACEMENT OF THE HIGH...HAVING BIG IMPACTS ON HOW FAR SOUTH THE PRECIP WILL BE SHUNTED. THE GFS HAD BEEN THE MOST CONSISTENT PUSHING ANY PRECIP INTO SOUTH CENTRAL MN OVERNIGHT FRI LEADING TO A MUCH DRIER AND COOLER START TO THE WEEKEND. LONG TERM (SUN THRU WED)...MODELS IN GENERAL AGREEMENT IN CARVING OUT BROAD MID LEVEL EAST COAST TROUGH FOLLOWING RELATIVELY ZONAL FLOW EARLY IN LONG RANGE. INITIAL WAVE AND ASSOCIATED SURFACE COLD FRONT WHICH STARTS THIS PATTERN SWINGS THROUGH MONDAY. MAIN ENERGY REMAINS NORTH OF BORDER HOWEVER WITH BOUNDARY THROUGH FA WILL CONTINUE LOW POPS. NEXT WAVE LOOKS TO MAKE PASSAGE MIDWEEK. TEMPERATURES LOOKS SEASONAL AND WILL WATCH FOR POSSIBLE COOLING MID WEEK WITH NEXT COLD FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Aug 16, 6:22 AM CDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT WED AUG 16 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE DEVILS LAKE BASIN. BY LATE AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A FARGO TO BAUDETTE LINE. A FEW OF THESE STORMS MAY BE SEVERE THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO WEST CENTRAL MINNESOTA THROUGH THE NIGHT...BUT WEAKEN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING. THESE STORMS HAVE A GOOD POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT ACROSS THE REGION. THE EXACT LOCATION OF THE HEAVY RAINFALL WILL BE DEPENDENT ON THE POSITION OF A SURFACE FRONT AND WILL BE MONITORED FOR UPCOMING OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AS WELL AS THURSDAY AFTERNOON INTO THE NIGHT. TG
In the hours before
Local storm report, Aug 16, 6:52 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
652 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 N SUTTON 47.42N 98.44W
08/16/2006 E0.88 INCH GRIGGS ND PUBLIC
&&
JKAISERLocal storm report, Aug 16, 9:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 9 W ROSS 48.91N 96.12W
08/16/2006 ROSEAU MN NWS EMPLOYEE
NWS STORM SURVEY CONFIRMED AN F0 TORNADO WITH AN
INTERMITTENT 3 MILE TRACK FROM 9W ROSS TO 6WSW ROSS.
&&
DKELLENBNearby
Flash Flood Warnings in Minnesota, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.